Quitting Oxycodone with Loperamide- My story begins... - Part 1

By Jungledog · Oct 24, 2014 · ·
  1. Hello all. This is my first post. :D I joined because I am finally ready to quit opiates. I am hoping journaling about my taper will help me come to terms with my emotions and that I might get support from other members here.

    Let me try to briefly yet thoroughly tell you my story. I am not unique. I got here the way many of you did. I am a chronic pain patient. Serious injury to my neck and arm that is permanent. I was first prescribed opiates about 6 years ago and over time the dose and frequency were increased as my tolerance grew. Eventually though I found myself taking more than prescribed, not so much to get “high” as to take away the pain, but the weird thing was the more I took, the pain seemed to get worse instead of better. Then I read about opiate induced hyperalgesia…and I knew that was me. (Apparently opiates actually INCREASE pain with time.)

    Anyhow, sometimes I did take the meds when I was stressed or just bored…I liked that they made life interesting, relieved anxiety, and gave me energy. I needed more and more to get the same effect and eventually just to not get sick. My prescriptions started to run out a week early, then 2 weeks, and then they would last a week to 10 days if I was lucky. This began a cycle of use and withdrawal. I got pretty good at managing the dry times by maintaining on loperamide, kratom and/or gabapentin. I also got good at managing my pain with just motrin, heat, and acupuncture. I knew that I could go without the opiates and that I would be better off without them.

    So the first time I quit, I went cold turkey from a daily total of 170-200mg of oxycodone plus MS Contin 60mg. Not the smartest thing I have ever done. It sucked. Period. :cry:The acute withdrawal lasted about 10 days but I honestly still felt really bad about 30 days later. I toughed it out until 60 days but the TOTAL lack of joy and overall crappy, lifeless way I felt drove me back. That and the pain. I hate my pain. That was about 18 months ago. Since then my use and dose has increased. About 1 month ago, I finally decided I wanted my life back. I have advanced degrees, work in health care, and have a lot to lose professionally and even more to lose personally. I am a mother to wonderful kids and I am a wife who has been very difficult to live with. My marriage has been strained…some of my misuse of opiates is because my marriage has been falling part for the past 10 years and oxy helps numb up that hurt quite well.

    Anyhow, about one month ago I decided I want off…for good. I flushed the morphine and did a quick wean off the oxy. I initially tried to jump to just kratom but it just doesn’t hold me well and I can’t afford time off from my job as I solely support my family right now. With kratom, I wake every morning at 4am in the cold sweat of withdrawal…kratom only lasts like 5 hours for me. Anyhow, I switched to loperamide. I can’t do a full detox right now as I need to work plus after the hell of cold turkey last time I know I need to taper. I need this to be slow and controlled. I want to wean slowly down to nothing…even if this takes me months. I can taper Loperamide. I can’t taper oxy. Oxy controls me…not the other way around. I have not had an oxy in 26 days.

    Yes, I have read everything I could find on Loperamide and I know I risk all kinds of issues but for me, right now, this is my best option. I do not want to take Suboxone for a whole host of issues but the main two are: #1) My own pain doc told me he would put me on it to help manage my pain. (Yes, I am aware that there is currently no indication for this but I can tell you that many doctors do use this for pain as it works and their patients can actually get their prescriptions filled which in my state is a big problem). But he said, “The only problem with this stuff though is getting off. I have not had a lot of success getting people off it once they get on.” I appreciated his honesty. #2) I work in health care. I can’t risk my career. I don’t want it in my medical records or in state substance records.

    OK. So what I am doing is this: I spent some time playing with the loperamide to figure out what dose I need to just feel human. This worked out to 100 mgs (50 pills) daily; split into 50 mg (25 pills) doses spaced 12 hours apart. I tried to dose once daily and this does not work for me at all. I don’t know if I metabolize it fast or what but I start feeling bad right around the 10-11 hour mark. I have been dropping one pill at each dose every few days. I am currently taking 22 pills every 12 hours. I use 1 teaspoon of kratom ONLY if I have a really bad craving. I would rather save that for if I need it when I jump completely off but I figure 1 tsp of kratom is better than 8 oxy! I don’t have a set drop schedule. I plan to drop and hold at least 3 days, then drop again. If I feel like shit, I will hold until I stabilize.

    I do NOT get high from loperamide and I do not potentiate it. I can taper it because of this. It does not make me feel warm and fuzzy and calm…if it did I would end up addicted to this crap too. Instead, I use it just to feel human. I have made the promise to myself that I will ONLY go down in this taper…no matter what. I have used loperamide many time to maintain. I have never abused it. I also do get some mild constipation but this is easily fixed with Miralax. I was much more constipated with the morphine than loperamide. An interesting side note is that my pain has been fairly well controlled since I stopped the oxy. I do not know why this is.

    Other things I have incorporated into my taper are exercise (walking daily), real good whole food, tons of water, a food multivitamin, acupuncture, adrenal herbs, and gabapentin at bedtime to help me sleep. I have to get the hell off this ride people. I miss my life. I miss myself. Some days I look in the mirror and I wonder who that strange woman is there staring back. I have gained almost 30 pounds, my thyroid shut down, and my adrenals aren’t working…all from the stupid pills. I just wish I could turn back the clock.

    So this is my plan and I will journal here as often as possible to keep myself accountable and hopefully find support. I can't really talk to anyone about this except my husband who is supportive. We are working on the marriage. The addiction feels like a big, dirty secret. I am hoping my story/journal will help others. Thanks for listening. Hope this isn’t too long. :eek:

    Jungledog added 599 Minutes and 37 Seconds later...

    Day 2 of Journal

    I woke up today feeling fine. The one thing I actually like about loperamide is once I figured out the dose all my withdrawal symptoms are minimal. I don't have my usual energy but I am not sick and can function which is great. I also sleep like a log. Actually I think it enhances sleep which is weird as oxy disrupted my sleep.

    Anyhow, I took my 22 morning pills. Tomorrow I drop to 21 pills twice daily. I will journal each day and document my symptoms. I heard about a DFer who weaned all the way down off loperamide and stayed clean off all opiates and who had very light withdrawal. I was not able to find a journal documenting someone using this effectively all the way to zero from a moderate oxy habit....so I figured I would document my journey. Perhaps this will help others.

    Have a great day DF!!:cool:

Comments

  1. Golddust Woman
    Hi Jungle dog,
    Welcome to DF. I am a newbie too. I read your back story and pain pills made me hurt worse too and by the time I learned about hyperalgesia it was too late. Anyways, looks like your off to a good start with the loperamide tapering. I never used it myself butbelieve me, I have thought about it a lot. It was Roaddoggy's story and a few others here, that made me think twice.

    I am glad you are posting your story here, as it would benefit so many others either going through this or thinking about using Loperamide to wean off opiates/opioids.

    Just want to say, you've got my support. Keep posting and let us know how you doing. I know others will come along soon and support you that are going through the same thing.
To make a comment simply sign up and become a member!